Texas, 2020Drought in Texas, January 1 to 31, 2020
January 1 to 31, 2020 · NWS FWD · 10 events in 10 counties and zones
Severe drought began affected parts of North and Central Texas for most of January. A few counties saw improvements around mid-January after receiving beneficial rainfall, but the improvements didn't last long as severe drought returned shortly after.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought began affected parts of North and Central Texas for most of January. A few counties saw improvements around mid-January after receiving beneficial rainfall, but the improvements didn't last long as severe drought returned shortly after. Additionally, severe drought conditions increased in coverage by the end of the month for a few counties that received little rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Dec 31, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1120 PM CST Tue Dec 31 2019
.AVIATION...
/06Z TAFs/
Concerns -- Breezy south winds, lowering ceilings, and low rain
chances.
A high cirrus deck continues to overspread the region this
evening. Most of our METAR sites that report high clouds continue
to report BKN250-300 at this hour. Ceilings should lower gradually
through the day Wednesday, but should remain VFR. Winds will
increase during the day Wednesday as well, with sustained winds of
15-20 KT likely at our Metroplex TAF sites. Wind gusts over 25 KT
will be possible. Winds will be less across Central Texas, but
10-15 KT still appears likely.
Rain chances will increase through Wednesday afternoon and into
the overnight hours, but the highest chances will likely remain
across Central and East TX. For now, will include a mention of
VCSH at all TAF sites during the evening and overnight, but if
confidence increases in rain occurring at the terminals, this will
need to be upgraded to SHRA. A few TS will also be possible, but
TS should remain well east of our TAF sites. Finally, most model
guidance is suggesting that ceilings will lower further into
Wednesday night, with MVFR likely at all terminals. Some models
hint at the possibility of BR/FG at KACT, but with winds expected
to remain around 10 KT, will leave out any mention of visibility
restrictions at this time.
Godwin
&&
.UPDATE... /Issued 941 PM CST Tue Dec 31 2019/
/Rest of Tonight/
For what will be our final forecast update for 2019, the main
update was to increase the cloud cover for the overnight period.
The GOES-16 infrared channel shows a steady stream of cirrus
moving over much of our forecast area. METAR sites that report
high clouds show broken clouds at 25,000-30,000 ft. Despite
needing to increase the cloud cover in the grids, the low
temperatures look good. While the cirrus deck will limit
radiational cooling, dewpoints are quite dry (most locations are
still in the 20s), and winds should remain fairly light. It is
still expected that overnight lows will fall into the 30s for most
locations. Low, sheltered locations could see temperatures fall
very near freezing.
For tomorrow, rain shower chances will increase from southwest to
northeast, mainly across Central and East Texas. High
temperatures will rise into the 50s for most locations, but
southerly winds of 10-15 mph will make it feel fairly chilly
through the day.
Godwin
&&
.LONG TERM... /Issued 308 PM CST Tue Dec 31 2019/
/Thursday through Tuesday/
A deep upper trough will move slowly east across the state
Thursday through Friday. The best moisture and large scale lift
will remain across the eastern half of the forecast area on
Thursday. Therefore, we will maintain the highest PoPs east of
I-35 and low or no PoPs in the west. Much drier and cooler air
will filter in from the northwest Thursday night through Friday
behind a cold front. There will be an elevated threat for grass
fires Friday afternoon due to falling humidity, an abundance of
dormant vegetation and a breezy northwest wind, mainly west of the
I-35 corridor.
Dry northwest flow aloft will set up behind the departing trough
Friday afternoon through Saturday, resulting in a mostly clear
sky. Abundant sun will offset the low level cold air advection,
keeping temperatures near seasonal normals with highs Friday in
the 50s. Saturday will be slightly warmer with full insolation and
weak return flow in the afternoon.
Above normal temperature will continue on Sunday with dry westerly
flow aloft and plenty of sun. Highs Sunday will be mainly in the
60s, however, temperatures will likely fall during the afternoon
across the north with the passage of a weak cold front. The front
will come through dry, but will keep temperatures near or
slightly above normal (highs - 50s to around 60, lows - 30s to
near 40) to start the first full work week of 2020.
Some low rain chances may accompany a passing shortwave around the
middle of next week, but moisture will likely be too limited for
anything appreciable.
79
&&
.SHORT TERM... /Issued 1203 PM CST Tue Dec 31 2019/
/Through Wednesday Night/
Weak ridging aloft will keep North and Central Texas dry through
much of the day Wednesday. Clear skies and a light southerly
breeze is expected tonight, with lows ranging from the mid 30s in
the north to lower 40s in the south.
2020 will kick off with temperatures a few degrees below normal
and increasing rain chances late in the afternoon into the night.
An upper level shortwave trough is responsible for the increasing
rain chances, but given the lack of instability, thunderstorm
probabilities will remain low.
Rain chances will be the highest south of I-20 and east of I-35
Wednesday night where the best moisture and forcing for ascent
will reside. A slight steepening of the mid-level lapse rates will
occur as the upper level low moves overhead, leading to the
potential for an isolated storm or two. However, no severe
weather is expected.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 39 53 46 66 42 / 0 10 30 20 5
Waco 38 53 44 67 41 / 0 20 50 20 5
Paris 34 52 44 62 42 / 0 5 60 40 10
Denton 35 54 45 66 40 / 0 5 20 10 0
McKinney 35 53 45 65 41 / 0 5 30 20 5
Dallas 39 53 46 66 43 / 0 10 40 20 5
Terrell 35 53 45 66 41 / 0 10 60 20 5
Corsicana 38 51 45 63 42 / 0 20 70 40 5
Temple 39 52 45 66 42 / 0 30 60 20 5
Mineral Wells 35 54 44 64 38 / 0 10 10 10 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
37/26
Hazardous weather outlook, Dec 31, 9:41 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
941 PM CST Tue Dec 31 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
941 PM CST Tue Dec 31 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Low thunderstorm chances will return to portions of Central and East
Texas late Wednesday night into Thursday. Occasional lightning will
be the primary hazard.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Bell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county for the entire month of January.
Drought, Coryell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions affected the southern half of the county for most of the month.
Drought, Robertson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Robertson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Severe drought conditions affected the southern and eastern parts of the county beginning early January. Severe drought spread to most of the county by the end of the month.
Drought, Leon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county for the entire month of January.
Drought, Freestone
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Freestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county for the entire month of January. Some signs of improvement were seen around mid-January, but severe drought returned to most of the county by the end of the month.
Drought, Anderson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Severe drought conditions affected the county for the entire month of January.
Drought, Navarro
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions affected part of the county during early January. By mid-January, severe drought conditions worsened and were seen across the entire county.
Drought, Henderson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county for the entire month of January. Small signs of improvement were seen near mid-month, but severe drought conditions returned to the entire county by the end of the month.
Drought, Kaufman
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions affected southern portions of the county for most of January. Some signs of improvement were seen around mid-month, but severe drought returned by the end of the month.
Drought, Van Zandt
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county during early January, but showed some signs of improvement by mid-month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
- Flooding in South Dakota, January 1 to 31, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873055, 873063, 873064, 873065, 873067, 873069, 873072, 873073, 873074, 873075.